Inside this Issue:
By Kevin Suttmoeller, MD
Recently, one of my bariatric patients, lost 16 pounds after struggling with weight regain for quite some time. No, she didn’t crash diet. She didn’t change her exercise routine. She didn’t take diet pills. So what did she do? She simply changed one of her commonly prescribed diabetes medications, which was causing her to gain weight.
As a bariatrician, I talk to post-operative bariatric patients everyday who are struggling with weight regain. Often patients first seek help from their primary care provider only to be told that they need to diet and exercise with little thought beyond that point. Patients often become so frustrated with the medical profession that they eventually stop asking and begin to feel that they have failed with their weight loss surgery. Obesity is a multifaceted chronic disease condition. When I am asked to evaluate a patient for weight regain one of the most important points I discuss with my patients is medications. When I take a complete history and physical, it is imperative that I find out when the weight gain started and ask if there were any changes in their health or medications at that time. Some of the medications used to treat chronic health conditions associated with obesity are known to cause weight gain, while others can be considered more ‘weight neutral’ meaning that they have little to no effect on weight. For example, many of the medications used to treat diabetes mellitus, high blood pressure, and mental health conditions have an unintentional side effect of weight gain. There are other diseases such as migraines and inflammatory conditions that also often have weight gaining medications prescribed.
The treatment of diabetes is somewhat complex. Some of the medications on the market are used to improve the body’s sensitivity to insulin while others stimulate the pancreas to produce more insulin. Some of these medications have been shown to cause some modest weight loss when started while others have a known side effect of weight gain. If your care provider is asking that you start or restart medications to treat diabetes, consider suggesting that they prescribe, if appropriate, one of the more ‘weight neutral’ medications that your insurance will cover.
Beta blockers are often used in medicine to treat high blood pressure. They are quite effective. However, they have been shown to increase insulin production (i.e. promote weight gain) and are also known to decrease basal metabolic rate by as much as 5-10% making weight loss additionally problematic. They do this by reducing postprandial (after meal) thermogenesis and also by reducing exercise tolerance. Medications like the class of ACE inhibitors and angiotensin receptor blockers have been found to be more weight neutral. These 2 classes of medications may also provide some kidney protection for obesity related conditions. Ask your physician if you could be considered as an appropriate candidate for these types of medications if warranted for your health condition.
Another class of medications that have been found to cause weight gain are those used to treat mental health disorders. Medications such as antipsychotics, mood stabilizers and antidepressants are used to treat mental illness and can cause significant weight gain. Nearly all mental health conditions have the luxury of multiple treatment options. I always encourage my patients who are struggling with unwanted weight gain to discuss with their mental health professional other options for treatment that will be less likely to cause weight gain. The most common class of medications my patients who suffer from depression are encouraged to take when appropriate are selective serotonin reuptake inhibitors. These medications can result in weight loss for the first 6 months but after one year can cause weight gain. Mood stabilizers and antipsychotics are known for their weight gaining properties. However, there are medications in these class of medications that are felt to be more weight neutral.
Although not generally related to obesity related diseases, patients are sometimes prescribed corticosteroids for a variety of inflammatory conditions, which almost always cause weight gain. The best advice I can add is to try and limit the time that you spend on these types of medications and stop them as soon as possible.
Medications are often prescribed for the treatment of migraines, such as beta blockers and amitriptyline. Both of these medications have been shown to cause weight gain. Topiramate is an anti-seizure medication which has been approved for migraine prophylaxis. This medication is strongly weight negative and is now part of a new combination weight-loss medication on the market. The main potential side-effect with this medication is that it can cause birth defects and memory loss. This should be part of your consideration if you are interested in becoming pregnant before starting.
Perhaps not all weight gaining medications that you are taking will be able to be changed. Working closely with your bariatric program and primary care provider will make it more possible to develop a comprehensive treatment plan that will help you minimize your weight regain and ultimately help you achieve your weight loss goals.